Wisconsin, 2008

Hail and Damaging Winds in Wisconsin, July 25, 2008

July 25, 2008 · NWS MPX · 14 events in 6 counties and zones

was the main ingredient for the development of scattered severe thunderstorms on this date.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A warm frontal boundary stretched across West Central Wisconsin...was the main ingredient for the development of scattered severe thunderstorms on this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 25, 11:30 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 25, 11:30 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1230 PM CDT FRI JUL 25 2008

.AVIATION.../18Z TAF ISSUANCE/
AVIATION CONCERNS ARE ONLY IN THE FIRST FEW HOURS OF THE FORECAST
PERIOD AND ONLY FOR THE EASTERN PART OF THE FORECAST AREA. FRONTAL
BOUNDARY IS ABOUT HALF WAY THROUGH THE AREA AT THIS TIME AND WILL
PUSH SOUTHEAST ACROSS THE REMAINDER OF THE AREA THROUGH THE
BALANCE OF THE AFTERNOON. EARLIER CONVECTION HAS EXITED ALL BUT
THE FAR EASTERN PART OF THE AREA...TAKING THE LOWER CEILINGS WITH
IT...LEAVING VFR CONDITIONS IN ITS WAKE. HOWEVER...A LINE OF
MODERATE TO TOWERING CU HAS DEVELOPED JUST AHEAD OF THE FRONTAL
BOUNDARY...AND SHRA/TSRA ARE FILLING IN ALONG THIS LINE FROM EAST
CENTRAL MINNESOTA NORTHEAST INTO NORTHWEST WISCONSIN. WOULD
EXPECT THIS ACTIVITY TO PERSIST AS IT DROPS SOUTHEAST...ALTHOUGH
IT APPEARS IT WILL STAY NORTH OF KMSP...IMPACTING PERHAPS KRNH AND
EVENTUALLY KEAU WITH TSRA AND BRIEF MVFR AND PERHAPS IFR CEILINGS
AND VISIBILITIES. OTHERWISE... HIGH PRESSURE WILL BUILD INTO THE
AREA TONIGHT WITH CLEAR SKIES AND LIGHT WINDS PERSISTING INTO
SATURDAY.

&&

.PREV DISCUSSION...
/ISSUED 1006 AM CDT FRI JUL 25 2008/
BUSY MORNING SO FAR SO WON/T BELABOR THE OBVIOUS POINTS WITH THE
GENERAL SYNOPTIC SETUP TODAY. MAIN FORECAST CONCERNS ARE THE
ONGOING CONVECTION AND CHANCES FOR ADDITIONAL DEVELOPMENT WITH THE
FROPA LATER TODAY. CURRENT ACTIVITY IS TIED TO SOME MID LEVEL WARM
ADVECTION TAPPING THE 1500 J/KG OR SO OF ELEVATED INSTABILITY...
ALONG WITH DPVA AHEAD OF A WEST TO EAST SHORTWAVE SEEN IN THE
WATER VAPOR MOVING THROUGH SOUTHERN MINNESOTA. IN ADDITION...SOME
UPPER LEVEL DIVERGENCE IN THE RIGHT ENTRANCE REGION OF THE JET TO
OUR NORTH IS ALSO AIDING THINGS. ACTIVITY HAS REMAINED BELOW
SEVERE LIMITS DUE TO LACK OF GOOD DEEP LAYER SHEAR AND
ORGANIZATION... SO IT HAS BEEN SOMEWHAT PULSEY AND PRODUCING PEA
SIZE HAIL AT BEST. VISIBLE IMAGERY SHOWS CLOUDS CLEARING FAIRLY
QUICKLY BEHIND THIS FEATURE...ALTHOUGH THE ACTUAL COLD FRONTAL
BOUNDARY IS STILL OVER THE WESTERN CWFA WHERE THE ACTUAL DEWPOINT
GRADIENT IS APPARENT. THE FRONT SHOULD MAKE QUICK PROGRESS EAST
TODAY AS THE VIGOROUS SHORTWAVE SEEN DIVING SOUTHEAST INTO
NORTHERN MINNESOTA SWINGS THROUGH THE AREA. THE BEST FORCING FROM
THIS FEATURE WILL MAINLY IMPACT THE NORTHERN AND EASTERN
CWFA...AND ITS INFLUENCE WILL COALESCE WITH INSTABILITY BEST OVER
THE EASTERN COUNTIES LATER TODAY. THE FAR SOUTH SHOULD SEE
INSTABILITY RECOVER AHEAD OF THE FRONT LATER TODAY AS
WELL...ALTHOUGH LARGE SCALE FORCING WILL BE LESSER IN THAT AREA.
WILL MAINTAIN SOME CHANCE POPS OVER THE EAST AND SOUTH...TRIMMING
THEM FROM WEST TO EAST BY LATE AFTERNOON.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

TRH
Hazardous weather outlook, Jul 25, 12:54 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
154 PM CDT FRI JUL 25 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
123 PM CDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
WEST CENTRAL WISCONSIN TODAY. THE MAIN SEVERE WEATHER THREAT WILL
BE DAMAGING WINDS AND LARGE HAIL. A WEAK FRONTAL BOUNDARY WILL
MOVE SOUTHEAST THROUGH WESTERN WISCONSIN THIS AFTERNOON. THIS
FRONT WILL ACT AS THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE OVER SOUTH CENTRAL MINNESOTA SATURDAY
NIGHT AND SUNDAY. THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE
OUTLOOK AREA MONDAY NIGHT THROUGH TUESDAY NIGHT...AND AGAIN ON
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED IN PORTIONS OF WEST
CENTRAL WISCONSIN THIS AFTERNOON.

In the hours before

Special weather statement, Jul 25, 7:59 AM CST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 AM CDT FRI JUL 25 2008

MNZ070-077-078-251445-
DAKOTA-GOODHUE-RICE-
859 AM CDT FRI JUL 25 2008

...SIGNIFICANT WEATHER ALERT FOR DAKOTA...GOODHUE AND RICE COUNTIES
UNTIL 945 AM CDT...

AT 857 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR ELKO. THIS STORM WAS MOVING SOUTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WEBSTER.
  CASTLE ROCK.
  NORTHFIELD.
  STANTON.
  DENNISON.
  NERSTRAND.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TRH
Special weather statement, Jul 25, 1:03 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
203 PM CDT FRI JUL 25 2008

WIZ014-251945-
POLK-
203 PM CDT FRI JUL 25 2008

...SIGNIFICANT WEATHER ALERT FOR POLK COUNTY UNTIL 245 PM CDT...

AT 158 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF GRANTSBURG. THIS STORM WAS MOVING
SOUTHEAST AT 28 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WOLF CREEK.
  CUSHING.
  FREDERIC.
  LUCK.
  MILLTOWN.
  BALSAM LAKE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

TRH
Special weather statement, Jul 25, 1:12 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
212 PM CDT FRI JUL 25 2008

MNZ051-059-060-252015-
HENNEPIN-SHERBURNE-WRIGHT-
212 PM CDT FRI JUL 25 2008

...SIGNIFICANT WEATHER ALERT FOR HENNEPIN...SHERBURNE AND WRIGHT
COUNTIES UNTIL 315 PM CDT...

AT 207 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR BECKER. THIS STORM WAS MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BECKER.
  MONTICELLO.
  OTSEGO.
  ALBERTVILLE.
  HANOVER.
  ROGERS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

TRH
Special weather statement, Jul 25, 1:20 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
220 PM CDT FRI JUL 25 2008

MNZ051-059-060-252015-
HENNEPIN-SHERBURNE-WRIGHT-
212 PM CDT FRI JUL 25 2008

...SIGNIFICANT WEATHER ALERT FOR HENNEPIN...SHERBURNE AND WRIGHT
COUNTIES UNTIL 315 PM CDT...

AT 207 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR BECKER. THIS STORM WAS MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BECKER.
  MONTICELLO.
  OTSEGO.
  ALBERTVILLE.
  HANOVER.
  ROGERS.

TRH

The radar

The Minneapolis radar (KMPX), 123 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Polk

When
July 25, 1:20 PM CST
Where
Polk County, 2.13 mi SSE of Frederic
Measured
0.75 in hail
Reported by
Public
Coordinates
45.640, -92.460

Hail covered the ground.

Hail, Barron

When
July 25, 2:15 PM CST
Where
Barron County, Barron
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.400, -91.850

Funnel Cloud, St. Croix

When
July 25, 2:43 PM CST
Where
St. Croix County, 1.2 mi NE of Northline
Reported by
Law Enforcement
Coordinates
44.990, -92.700

Deputy reports a brief sighting of a funnel cloud at County Road A and |Daly Road.

Thunderstorm Wind, St. Croix

When
July 25, 2:45 PM CST
Where
St. Croix County, 1.2 mi SW of Northline
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.970, -92.740

Trees and power lines toppled.

Thunderstorm Wind, Chippewa

When
July 25, 3:05 PM CST
Where
Chippewa County, 1.38 mi S of Bloomer
Measured
58 kt (67 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.080, -91.480

Trees down near County Road Q and 157th Avenue. Power lines also knocked down.

Thunderstorm Wind, St. Croix

When
July 25, 3:15 PM CST
Where
St. Croix County, 2.81 mi WNW of River Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.870, -92.680

Tree toppled onto car.

Thunderstorm Wind, Pierce

When
July 25, 3:20 PM CST
Where
Pierce County, 5.39 mi W of River Falls
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.850, -92.740

Thunderstorm Wind, Pierce

When
July 25, 3:23 PM CST
Where
Pierce County, 0.69 mi N of River Falls Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.860, -92.620

Four inch diameter tree limbs downed at Highway 29 and 4th Street at River Falls University.

Thunderstorm Wind, Pierce

When
July 25, 3:25 PM CST
Where
Pierce County, 4.95 mi E of River Falls Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.860, -92.520

Tree felled across road.

Thunderstorm Wind, Pierce

When
July 25, 3:25 PM CST
Where
Pierce County, 0.69 mi N of River Falls Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.860, -92.620

At least six trees downed across roads in River Falls. Two trees toppled onto vehicles.

Thunderstorm Wind, Pierce

When
July 25, 3:25 PM CST
Where
Pierce County, 0.85 mi NW of River Falls
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.860, -92.640

Several large tree limbs brought down across UW-River Falls campus. One 10 inch diameter pine tree top sheared off.

Thunderstorm Wind, Pierce

When
July 25, 3:39 PM CST
Where
Pierce County, 0.69 mi N of River Falls Arpt
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.860, -92.620

Twenty inch diameter tree toppled at Cascade and 6th Street.

Thunderstorm Wind, Pierce

When
July 25, 3:51 PM CST
Where
Pierce County, 3.02 mi ENE of River Falls Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.860, -92.560

Two foot diameter tree downed.

Thunderstorm Wind, Pepin

When
July 25, 4:10 PM CST
Where
Pepin County, 2.09 mi WNW of Ella
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.540, -92.090

A few trees downed near Ella and Little Plum.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129412, 129413, 129410, 129415, 129418, 129421, 129579, 129423, 129424, 129425, 129427, 129573, 129574, 129576.